Discussions that mention potassium

Back Problems board


Back problems can cause leg cramps, but all too often it is caused by other things such as potassium or other things being out of balance. It is in your best interest to immediately make an appointment with your primary doc and let them draw a little vial of blood to make sure everything is okay and that it is the legs. If it is, they can prescribe a muscle relaxer or another med called klonipin which helps with restless leg problems.

Please do get it checked though to make sure it is from the back.
I had suffered from severe leg cramps for years, waking up several times nightly to stand up and relieve the pressure. I started taking potassium pills about 3 months ago and have had very few since. Give them a try. Available at any store. I got mine at Walmart for 2.00 for 100 pills Good luck.
You didn't say whether you're post-op or not.

Leg cramps are very common with back problems. Especially after surgery, when muscles are screaming.

Potassium is good. Exercise is better. I've even known people to take quinine for leg cramps.
Potassium can be good, but too much potassium can be as bad as too little potassium. It is not a wise move to take potassium without knowing. Either extreme imbalance of potassium can create a Terri Shievo patient, so I do not recommend taking potassium unless you get the doc to do lab work.
Wasn't referring to supplements...but more increasing potassium through diet. A banana or two a day never killed anyone that I know of.
Quote from Rhonni:
Wasn't referring to supplements...but more increasing potassium through diet. A banana or two a day never killed anyone that I know of.



:wave:
Totally agree with you. I was referring to the post about OTC potassium pills. Your post appeared while I was writing my comment.
I went to the Dr. a few weeks ago because of calf cramps and muscle spasms. He told me it it most likely from my back, but also told me it could be from low potassium, calcium or not drinking enough water. So I am taking supplements and drinking more water.. and I am still having spasms/cramps.. it's driving me nuts.. I was given a script for flexiril but it makes me very sleepy so I only take it when they are really bad... it helps some.

Lisa